California, 2011

High Wind in California, February 7 to 8, 2011

February 7 to 8, 2011 · NWS VEF · 1 event in 1 county or zone

High downslope winds affected the Owens Valley ahead of a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

High downslope winds affected the Owens Valley ahead of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 7, 2:41 PM PST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 7, 2:41 PM PST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
241 PM PST MON FEB 7 2011

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT
THROUGH TUESDAY MORNING RESULTING IN GUSTY NORTH WINDS...COLDER
TEMPERATURES...AND A CHANCE OF SHOWERS PRIMARILY OVER THE MOUNTAINS
OF EASTERN NEVADA AND NORTHWEST ARIZONA. TEMPERATURES WILL REMAIN
BELOW NORMAL WEDNESDAY AND THURSDAY AS THE AREA REMAINS UNDER A DRY
NORTHERLY FLOW ALOFT. TEMPERATURES WILL WARM BEYOND THURSDAY UNDER
AN AREA OF HIGH PRESSURE.
&&

.SHORT TERM...WEST TO SOUTHWEST SURFACE WINDS STARTING TO INCREASE
THIS AFTERNOON IN ADVANCE OF TROUGH DIGGING INTO THE NORTHERN GREAT
BASIN THIS AFTERNOON WHILE TEMPERATURES CONTINUE TO BE QUITE
PLEASANT. THE ASSOCIATED COLD FRONT LIES NEAR THE NORTHERN
NEVADA/UTAH STATE LINES. ALL THAT WILL CHANCE OVER THE NEXT 12-15
HOURS AS UPPER TROUGH DIGS SOUTH INTO THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT PUSHING A COLD FRONT THROUGH THE AREA. THE COLD FRONT
WILL BE MOVING THROUGH LINCOLN...CENTRAL NYE AND ESMERALDA COUNTIES
LATE THIS EVENING...BETWEEN 2 AM AND 4 AM PST FOR LAS VEGAS AND
FINALLY AROUND 7 AM PST OR 8 AM MST FOR SAN BERNARDINO AND SOUTHERN
MOHAVE COUNTIES.

ANY PRECIPITATION ASSOCIATED WITH THIS SYSTEM WILL BE LIGHT AND
MAINLY OCCUR OVER THE MOUNTAINS OF LINCOLN AND NORTHERN MOHAVE
COUNTIES LATE TONIGHT THROUGH MIDDAY TUESDAY. MAIN CONCERN FOR
IMPACTS WILL BE FOR ROUGH WATERS AND GUSTY NORTH WINDS IN NARROW
CHANNELS WITHIN THE LAKE MEAD NATL REC AREA AND COLORADO RIVER
VALLEY. WILL BE ISSUING A WIND ADVISORY FOR THE LAKE MEAD NATL REC
AREA STARTING AT 4 AM TUESDAY MORNING AND THEN FOR THE UPPER
COLORADO RIVER OF SOUTHERN MOHAVE AND EASTERN SAN BERNARDINO
COUNTIES AT 7 AM PST OR 8 AM MST. THE WIND ADVISORY WILL RUN THROUGH
7 PM PST OR 8 PM MST.

WINDS WILL DECREASE AND ANY LINGER SHOWERS OVER NORTHWEST ARIZONA
WILL COME TO AN END AS TROUGH SLIDES EAST TUESDAY NIGHT. COOLER THAN
NORMAL TEMPERATURES BUT DRY CONDITIONS WILL EXIST WEDNESDAY AND
THURSDAY AS THE AREA REMAINS UNDER A DRY NORTHWEST FLOW. NORTH
BREEZES WILL LIKELY CONTINUE DOWN THE COLORADO RIVER VALLEY BOTH
DAYS BUT NOT AT THE MAGNITUDE OF TUESDAY.

.LONG TERM...FRIDAY THROUGH MONDAY...MODELS INDICATE HIGH PRESSURE
OVER THE REGION FRIDAY AND SATURDAY WITH GENERALLY LIGHT WINDS AND
TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL. MODELS HAVE MADE
SIGNIFICANT CHANGES WITH REGARDS TO THE SYSTEM THAT IS FORECAST TO
MOVE THROUGH SUNDAY AND MONDAY. EARLIER RUNS SHOWED A MUCH STRONGER
SYSTEM WITH WIDESPREAD PRECIPITATION MOVING INTO THE WEST COAST. THE
NEW RUNS HOWEVER ARE INDICATING A MUCH WEAKER AND SLOWER SYSTEM WITH
LIMITED PRECIPITATION MAINLY AFFECTING THE FAR NORTHERN AREAS OF THE
CWA. DID LOWER POPS ACROSS THE BOARD SUNDAY AND MONDAY AND BROUGHT
TEMPERATURES UPWARD DUE TO THE LOWER THAN EXPECTED CLOUD COVER.
&&

.AVIATION...FOR MCCARRAN...SOUTH WINDS GENERALLY UNDER 7KTS EXPECTED
THROUGH 03Z BEFORE TURNING SOUTHWEST AROUND 6-7KTS. A COLD FRONT
WILL APPROACH THE AREA TONIGHT AND IS EXPECTED TO MOVE THROUGH THE
LAS VEGAS VALLEY AROUND 11Z-12Z TUESDAY MORNING. WINDS WILL SHIFT TO
THE 340-360 DEG DIRECTION WITH SPEEDS BETWEEN 10-20KTS. SOME LOWER
CLOUDS DOWN TO 8K FEET WILL ACCOMPANY THE FRONT AND A FEW SHOWERS
WILL BE POSSIBLE IN THE SURROUNDING MOUNTAINS. NORTH WINDS 10-20KTS
WILL REMAIN OVER THE AREA THROUGH TUESDAY ALONG WITH MOSTLY CLEAR
SKIES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT
AND EARLY TUESDAY WITH GUSTY NORTH WINDS EXPECTED BEHIND THE FRONT.
LOWER CLOUDS DOWN TO 6-8K FEET ALONG WITH A FEW SHOWERS WILL
ACCOMPANY THE FRONT AS IT MOVES SOUTH THROUGH THE AREA. BETTER
CHANCES OF PRECIPITATION WILL REMAIN OVER LINCOLN AND MOHAVE
COUNTIES. NORTH WINDS BEHIND THE FRONT WILL BE AROUND 10-22KTS WITH
THE STRONGEST WINDS DOWN THE COLORADO RIVER WHERE WINDS WILL BE
16-26KTS ALONG WITH HIGHER GUSTS THROUGH TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 4 AM TO 7 PM PST TUESDAY FOR NVZ021.
AZ...WIND ADVISORY FROM 5 AM TO 8 PM MST TUESDAY FOR AZZ036.
     WIND ADVISORY FROM 8 AM TO 8 PM MST TUESDAY FOR AZZ002.
CA...WIND ADVISORY FROM 7 AM TO 7 PM PST TUESDAY FOR CAZ527.
&&

PIERCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 7, 3:27 AM PST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 AM PST MON FEB 7 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-080600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
327 AM PST MON FEB 7 2011 /427 AM MST MON FEB 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT WILL
MOVE INTO THE AREA FROM THE NORTH TONIGHT WITH LOCALLY BREEZY
CONDITIONS DEVELOPING...MAINLY NORTH OF LAS VEGAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALLY GUSTY NORTH WINDS ARE EXPECTED TUESDAY BEHIND A COLD
FRONT. THE STRONGEST WINDS WILL BE DOWN THE COLORADO RIVER VALLEY
SOUTH OF HOOVER DAM WHERE SUSTAINED WINDS AROUND 25 MPH ARE
POSSIBLE. THERE IS POTENTIAL THAT A LAKE WIND ADVISORY MAY BE
NECESSARY FOR LATE TUESDAY MORNING THROUGH THE AFTERNOON. WINDS
WILL DECREASE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
February 7, 7:42 PM PST to February 8, 1:50 AM PST
Where
Owens Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

Three sites in the Owens Valley measured wind gusts of 60 to 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274137.